Iowa, 2003

Hail in Iowa, June 22, 2003

June 22, 2003 · NWS DMX · 1 event in 1 county or zone

Very unstable air lifted northeast into Iowa from the south and southwest during the day on the 22nd. A warm front was positioned northwest to southeast to the southwest of the Des Moines CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very unstable air lifted northeast into Iowa from the south and southwest during the day on the 22nd. A warm front was positioned northwest to southeast to the southwest of the Des Moines CWA. Thunderstorms fired along this boundary during the early afternoon hours and lifted northeast into Iowa. The storms weakened as they moved farther away from the boundary, however one storm was strong enough to produce one inch diameter hail as it passes south of Manning in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:15 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 2:15 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN JUN 22 2003

PLENTY GOING ON FOR THIS FORECAST PACKAGE AS ACTIVE WESTERN TROF
SETS UP FOR THE NEXT SEVERAL DAYS.  MOISTURE CONTINUES TO INCREASE
ACROSS THE STATE WITH STRONG LLJ BECOMING ORIENTED INTO IA.  HAVE
SEEN SOME SCATTERED MID LEVEL CLOUDS PASS INTO SW IA ALONG MOISTURE
GRADIENT...HOWEVER NO CONVECTION AS OF YET AS PRIMARY FORCING AND
CONVERGENCE REMAINS TO THE NORTHWEST.

USUAL SUMMER FORECAST DIFFICULTIES AS CONVECTION PRODUCES OUTFLOWS
WHICH IN TURN AFFECTS SUBSEQUENT INITIATION OF CONVECTION.  THESE
PROBLEMS WILL BE EVIDENT FROM TODAY THROUGH WEDNESDAY AS MAIN
SYNOPTIC BOUNDARY REMAINS TO THE NORTHWEST OF THE CWA. SHORT
TERM...WL CONTINUE A LOW POPS ACRS THE WESTERN PORTIONS OF THE CWA
FOR THE MORNING AS CONVECTION IN NEBRASKA/SD APPROACHES THE STATE.
MODELS TRY TO DROP THIS ALONG THE MO RIVER AND BRUSH THE WESTERN
CWA.  OTHERWISE...WILL SEE MOISTURE...INSTABILITY AND SHEAR CONTINUE
TO INCREASE THROUGH TODAY.  MOD OUTLOOK ACRS THE WEST LATE TODAY
INTO TONIGHT AS CONVECTION DEVELOPS ALONG FRONT AND OLD OUTFLOW AND
MOVES INTO STATE. STILL PLENTY OF UNCERTAINTY ON PLACEMENT OF
CONVECTION...BUT AS CAP BUILDS INTO STATE WOULD SEEM HIGHER POPS
ACRS THE NORTH MORE REASONABLE.

MONDAY AND TUESDAY WL SEE VERY UNSTABLE CONDITIONS ACRS THE STATE
WITH CAPES OVER 4000 J/KG.  HOWEVER...CAP WILL ALSO BE INCREASING
WITH THREAT OF STORMS SUBSIDING ACRS THE SOUTH.  GIVEN THE AMOUNT OF
INSTABILITY...ANY CONVECTION THAT DOES DEVELOP AND AFFECT THE CWA
DURING THIS TIME PERIOD WL LIKELY BE SEVERE AND CURRENT SPC OUTLOOKS
SEEM REASONABLE...ASSUMING WE DONT CAP OUT.  WL ALSO HIGHLIGHT
POTENTIAL OF HEAVY RAIN AS PWAT FROM 1.5 TO 2 INCHES AND AMPLE
INFLOW FROM STRONG LLJ.  LITTLE CHANGE NEEDED TO FORECAST DURING
THIS PERIOD AS PREVIOUS SHIFT HAS THIS HANDLED WELL.  LTL CHANGE
NEEDED TO THE EXTENDED AS WELL AS FRONT FINALLY BLOWS THROUGH BY
LATE WEDNESDAY WITH COOLER TEMPS LATE IN THE WEEK.

DSM...NONE

COGIL
Hazardous weather outlook, Jun 22, 4:50 AM CST, 7 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CDT SUN JUN 22 2003

...SEVERE WEATHER LIKELY THROUGH THE MIDDLE OF THE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN IOWA THIS
MORNING AND WILL SPREAD EAST THIS AFTERNOON.  ALTHOUGH MOST OF THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AN ISOLATED
STORM OR TWO MAY PRODUCE MARGINALLY SEVERE WIND GUSTS OR THREE
QUARTER INCH HAIL.  HOWEVER...LATE THIS AFTERNOON...MORE INTENSE
STORMS ARE FORECAST TO DEVELOP IN EASTERN NEBRASKA AND SOUTH
DAKOTA.  THESE ARE FORECAST TO MOVE EAST INTO CENTRAL PORTIONS OF
IOWA THIS EVENING AND OVERNIGHT.  SUFFICIENT INSTABILITY AND SHEAR
WILL BE PRESENT FOR SEVERE STORMS...ESPECIALLY WEST OF INTERSTATE
35.  THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS AND TO A LESSOR
EXTENT...LARGE HAIL.  AMPLE MOISTURE IS ALSO EXPECTED TO FLOW INTO
THE STORMS WITH HEAVY RAINFALL ALSO POSSIBLE.  LOCALIZED 2 INCH
AMOUNTS IN A SHORT AMOUNT OF TIME COULD LEAD TO QUICK RISES ON SMALL
CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INSTABILITY WILL BECOME EVEN STRONGER ON MONDAY AND PERSIST INTO
WEDNESDAY ACROSS ALL OF CENTRAL IOWA.  DAYTIME HEATING WILL PRODUCE
STRONG INSTABILITY BY MID AFTERNOON ON EACH DAY.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON...MAINLY IN NORTHERN
IOWA OR ADJACENT PORTIONS OF SOUTH DAKOTA AND MINNESOTA.  THESE
STORMS ARE THEN EXPECTED TO DROP INTO IOWA DURING THE EVENING AND
OVERNIGHT HOURS.  SEVERE WEATHER IS LIKELY WITH THESE STORMS...
MAINLY FROM DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES MAY
ALSO OCCUR...PRIMARILY IN THE EVENING HOURS.  HEAVY RAINS WILL ALSO
REMAIN A POSSIBILITY WITH THE STORMS AS PLENTY OF MOISTURE FEEDS
INTO THE STATE.

CONTINUE TO MONITOR THE FORECAST FOR ADDITIONAL UPDATES OR CHANGES
TO THIS POTENTIAL SEVERE WEATHER EVENT FOR CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FROM TODAY THROUGH WEDNESDAY ACROSS
MOST OF CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
June 22, 12:45 PM CST
Where
Carroll County, 2 mi S of Manning
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
UNKNOWN
Coordinates
41.867, -95.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364888.